Rochester, N.Y. — Use of cocaine contaminated with the veterinary drug levamisole has been linked to clinical findings of ear purpura and necrosis, retiform purpura of the trunk, and neutropenia, HeathDay News reports.
A research team led by Catherine Chung, M.D., of the University of Rochester School of Medicine and Dentistry, identified six patients seen over the course of a few months with retiform purpura on the body and tender purpuric eruptions, necrosis, and eschars of the ears after cocaine use. All six patients had positive perinuclear antineutrophil cytoplasmic antibody serology, and three had associated neutropenia. Immune complex-mediated vasculitis was suggested by direct immunofluorescence studies.
"We believe our case series of six remarkably similar recent patients with purpuric eruptions, necrosis and eschars of the ears after cocaine use in New York and California supports the theory posed by the University of California, San Francisco, group one, that their patients’ skin problems could have been caused by levamisole-contaminated cocaine,” the authors wrote.
Levamisole is a deworming agent used for livestock. Due to the complex nature of testing for the drug in the blood or serum, tests were not performed to assess whether this was the causative agent. The study was published online June 9 in the Journal of the American Academy of Dermatology.